Following the attacks of September 11, 2001, heightened concerns over bioterrorism and the potential use of smallpox as a biological weapon made smallpox vaccination a critical component of military readiness. Therefore, the US Military resumed its smallpox vaccination program in 2002 using the first-generation smallpox vaccine (Dryvax, Wyeth Pharmaceuticals), a live vaccinia virus vaccine created in the late 19th century. This vaccine was developed by pooling vaccinia strains from the skin of infected cows1 and had previously been used during the worldwide vaccination campaign in the 1970s. Dryvax was associated with various cardiac and cutaneous complications, from benign hypersensitivity reactions to life-threatening eczema vaccinatum and progressive vaccinia.
Due to concerns that the remaining supply of Dryvax was insufficient to vaccinate the US population in the case of a bioterrorism attack, investigators developed the second-generation smallpox vaccine (ACAM2000, Sanofi Pasteur Biologics Co) using advances in vaccine technology.2 ACAM2000 is a plaque-purified isolate of vaccinia virus propagated in cell culture, thereby reducing contaminants and lot-to-lot variation.1 Clinical trials demonstrated comparable immunogenicity and frequency of adverse events compared with Dryvax,2 and ACAM2000 replaced Dryvax in 2008. However, these trials focused on serious adverse events, such as cardiac complications and postvaccinal encephalitis, with less specific characterization and description of cutaneous eruptions.3
Since 2008, there have been few reports of cutaneous adverse reactions following vaccination with ACAM2000. Beachkofsky et al4 described 7 cases of papulovesicular eruptions and 1 case of generalized vaccinia. Freeman and Lenz5 described 4 cases of papulovesicular eruptions, and there has been 1 case of progressive vaccinia reported in a soldier with newly diagnosed acute myelogenous leukemia.6 Kramer7 described a patient with multiple vesiculopustular lesions secondary to autoinoculation. The distinct pruritic acral papulovesicular eruptions following ACAM2000 vaccination have occurred in healthy military service members at different locations since the introduction of ACAM2000. We describe an additional case of this unique cutaneous eruption, followed by a review of previously described cutaneous adverse events associated with smallpox vaccination.
A 21-year-old female soldier who was otherwise healthy presented to the dermatology clinic with a pruritic papular eruption involving the upper and lower extremities of 1 week’s duration. The lesions first appeared 8 days after she received the ACAM2000 vaccine. She received no other concurrent vaccines, had no history of atopic dermatitis, and had no systemic symptoms. Physical examination revealed numerous erythematous indurated papules involving the dorsolateral hands and fingers, as well as the extensor surfaces of the elbows, knees, and thighs (Figures 1 and 2). Based on the clinical presentation, the differential diagnosis included lichen planus, verruca plana, dyshidrotic eczema, and smallpox vaccine reaction. Erythema multiforme was considered; however, the absence of palmoplantar involvement and typical targetoid lesions made this diagnosis less likely.
Biopsies of lesions on the arm and thigh were performed. Histologic findings revealed interface and spongiotic dermatitis with scattered necrotic keratinocytes and extravasated erythrocytes (Figure 3). There was no evidence of viral cytopathic effects. Similar clinical and histologic findings have been reported in the literature as acral papulovesicular eruptions following smallpox vaccination or papular spongiotic dermatitis of smallpox vaccination.8 The presence of eosinophils was not conspicuous in the current case and was only a notable finding in 1 of 2 cases previously described by Gaertner et al.8 This may simply be due to an idiosyncratic drug reaction. Furthermore, in the cases described by Beachkofsky et al,4 there were essentially 2 histologic groups. The first group demonstrated a dermal hypersensitivity-type reaction, and the second group demonstrated a lymphocytic capillaritis.
Based on these findings, the patient was diagnosed with an acral papulovesicular eruption following smallpox vaccination. Of note, the patient’s presentation was not consistent with other described smallpox vaccine reactions, which included eczema vaccinatum, autoinoculation, generalized vaccinia, and progressive vaccinia. The patient was treated supportively with triamcinolone acetonide cream 0.1%, cool compresses, and oral diphenhydramine as needed for pruritus. The lesions notably improved within the first week of treatment.
Reported cases of acral papulovesicular eruption4-6 demonstrated an onset of cutaneous symptoms an average of 14 days following vaccination (range, 8–18 days postvaccination). Lesions were benign and self-limited in all cases, with resolution within an average of 25 days (range, 7–71 days). All patients were active-duty military adults with a mean age of 24 years. Supportive treatment varied from topical steroids and oral antihistamines to tapering oral prednisone doses. Of note, all previously reported cases of this reaction occurred in patients who also had received other concurrent or near-concurrent vaccines, including anthrax, hepatitis B, influenza, and typhoid. Our patient represents a unique case of a papulovesicular eruption following smallpox vaccination with no history of concurrent vaccines.